Winter Weather, Gray
- When
- February 1, 12:00 AM CST to 8:00 PM CST
- Where
- Gray forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.738, -100.438 (the zone’s center; the record gives no point)
Light snow began across the northwest part of Dodge City#s CWA Saturday evening, January 31st, while freezing rain and freezing drizzle occurred in parts of south central Kansas. The precipitation had changed over to all snow by late Sunday morning, February 1st, and increased in intensity during the day.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Light snow began across the northwest part of Dodge City#s CWA Saturday evening, January 31st, while freezing rain and freezing drizzle occurred in parts of south central Kansas. The precipitation had changed over to all snow by late Sunday morning, February 1st, and increased in intensity during the day. Many traffic accidents occurred overnight Saturday and into Sunday, Feb. 1st due to a coating of ice on the roadways, before the new snow fell. A family of five from Liberal were killed Saturday evening, January 31st around 6 PM CST, when their van hit a patch of ice 4 miles west of Pratt, and skidded head-on into eastbound tractor trailer. Also, many weekend events and church services had to be either canceled or postponed in Stafford, Pratt, Kiowa, and Edwards Counties, including both the boys and girls basketball tournaments in Stafford. Most of the snow ended or moved east out Dodge City#s CWA by 7 PM CST Sunday. The highest snowfall report was 5 inches from the west side of Pratt in Pratt County. A 35-mile wide band with snowfall from 3.5 to 4 inches fell from northeast Kearny County into west central Scott County. Reports from 2.5 to 3 inches were received from just east of Pratt, southeast of Scott City in Scott County, west of Dighton in Lane County, east of Victoria in Ellis County, south of Collyer in Trego County, near Friend in Finney County and at Medicine Lodge in Barber County. Amounts of 2 inches or less were received from elsewhere around southwest and south central Kansas, except the far southwest corner of Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jan 31, 4:15 PM CST, 7 hours 45 minutes earlier.
AREA FORECAST DISCUSSION...FINAL NATIONAL WEATHER SERVICE DODGE CITY KS 415 PM CST SAT JAN 31 2004 .DISCUSSION... DAYS 1-2... ...MAJOR WINTER STORM TAKING AIM ON SOUTHWEST KANSAS LATE TONIGHT AND SUNDAY... THE 12Z RAOB DATA THIS MORNING REVEALS A STRONGER SYSTEM WITH 500MB VORT MAX AND SPEED MAX A LITTLE SLOWER AND A LITTLE DEEPER THAN NWP HAD SUGGESTED IN PREVIOUS RUNS...ESPECIALLY THE ETA. WATER VAPOR LOOP EARLY THIS AFTERNOON SHOWS THE VIGOROUS S/WV TROUGH VORT MAX IN ARIZONA WITH IMPRESSIVE SATELLITE SIGNATURE AND DARKENING DRY INTRUSION. THE ETA HAS CONTINUED TO PROGRESS THIS SYSTEM IN SEPARATE VORTICITY LOBES, AND IT APPEARS BASED ON OBSERVED DATA, THAT THIS UPPER LEVEL SYSTEM WILL REMAIN ONE, COMPACT, COHERENT UPPER LEVEL STORM, THUS THE LOW LEVEL RESPONSE WILL BE GREATER THAN THE ETA SUGGESTS. SFC LOW WILL CONTINUE TO DEEPEN OVER THE TEXAS PANHANDLE AS WE HEAD THROUGH THE TONIGHT PERIOD AND INTO THE EARLY PART OF SUNDAY. THE TRACK OF THE 500MB VORT MAX WILL PLACE MUCH OF SOUTHWEST KANSAS IN THE CROSSHAIRS OF SIGNIFICANT UPWARD VERTICAL MOTION. THE ONLY QUESTION IS HOW MUCH SNOW WILL ACTUALLY FALL. BASED ON THE SATELLITE SIGNATURE, RAPIDLY INCREASING WINDS IN THE WARM SECTOR ACROSS CENTRAL TEXAS (NORTHWARD TRANSPORT OF 45F+ DEWPOINT SURFACE AIR), A COMPROMISE OF THE GFS/NGM QPF FORECAST APPEARS TO BE A GOOD FIRST GUESS ON THE TOTAL AMOUNTS OF SNOW TO EXPECT. USING THE 700MB HEIGHT/VECTOR WIND PROG FROM THE GFS, UKMET, AND THE NGM, MODERATE TO OCCASIONALLY HEAVY SNOW WILL REMAIN ACROSS SOUTHWEST KANSAS THROUGH THE LATE AFTERNOON HOURS UP THROUGH 00Z. NUMERICAL PREDICTIONS USUALLY FAIL TO GRASP THE MAGNITUDE OF THE 700-500MB DEFORMATION ZONE IN THE WAKE OF THE SYSTEM, THUS WOULD EXPECT A SIGNIFICANT WRAPAROUND OF SNOW WITH THE PASSAGE OF THE 700MB LOW.... WHICH ALL MODELS SUGGEST WILL TRACK RIGHT ACROSS THE HEART OF SOUTHWEST KANSAS. THE 30HOUR FORECAST OF THE ETA (VT 18Z/SUN) IS NEARLY IDENTICAL TO THE 36HOUR (VT 00Z/MON) OF THE REST OF THE NWP PACK. THE ETA IS STILL PLAYING CATCH-UP, AND ITS RESULTING QPF FORECAST IS LIKELY A BIT UNDERDONE WITH THE GRADIENT IN QPF TOO FAR EAST. WITH THIS SAID, IT APPEARS THE AREAS INCLUDING HUGOTON, GARDEN CITY, DODGE CITY, NESS CITY, HAYS, LARNED, AND SAINT JOHN WILL SEE MORE SNOWFALL THAN PREVIOUSLY THOUGHT. THE NEW FORECAST WILL SHOW 5 TO 7 INCHES FOR A STORM TOTAL FROM ELKHART TO DIGHTON (INCLUDING GARDEN CITY) UP TOWARDS WAKEENEY. 6 TO 9 INCHES IS NOW EXPECTED ALONG A LINE AND POINTS EAST OF LIBERAL TO CIMARRON TO HAYS (INCLUDING DODGE CITY, MEAD AND ASHLAND), WITH A NARROW CORRIDOR OF UP TO A FOOT OR MORE POSSIBLE FROM LACROSSE TO LARNED TO KINSLEY TO SAINT JOHN. IN THE SOUTHEAST SECTIONS FROM COLDWATER TO PRATT TO MED LODGE, PRECIPITATION MAY BE SLEET AND/OR FREEZING RAIN FOR SOMETIME LATE TONIGHT INTO EARLY TOMORROW MORNING, WHICH WOULD CUT BACK ON SNOWFALL, HOWEVER BY MID-MORNING, EVEN BARBER COUNTY SHOULD CHANGE TO ALL SNOW. AS THE SURFACE LOW SLOWLY MOVES EAST INTO SOUTHWEST OKLAHOMA, ISALLOBARIC RESPONSE NEAR THE SURFACE TO THE UPPER JET DYNAMICS WILL INCREASE NORTH WINDS NORTHWEST OF THE SURFACE LOW, WHICH IS USUALLY THE CASE IN STRONG BAROCLINIC SYSTEMS LIKE THIS ONE WILL BE, ESPECIALLY IN THIS PART OF THE HIGH PLAINS. MODEL FORECAST WINDS OF 18-20KTS AT THE SURFACE MAY EVEN BE A BIT UNDERDONE. CONSIDERABLE BLOWING AND DRIFTING OF SNOW WILL BE A MAJOR PROBLEM THROUGHOUT THE ENTIRE DAY SUNDAY OUTSIDE OF JUST THE HEAVY SNOW ALONE. TRAVEL TOMORROW WILL NOT BE RECOMMENDED ACROSS SOUTHWEST KANSAS. DAYS 3-7... THE LATEST MODELS ARE AGREEING BETTER WITH THE PATH OF THE NEXT SYSTEM TO TAKE AIM ON SW KANSAS THAN THEY DID (7 DAYS AGO) WITH THE CURRENT WINTER STORM BEARING DOWN ON US. WITH WITH IN MIND, HAD TO KEEP CHANCES FOR SNOW GOING WEDNESDAY AND THURSDAY, AND EVEN THOUGHT ABOUT INCREASING POPS TO LIKELY WED NIGHT. THE SYSTEM MAKE TAKE JUST A SLIGHTLY MORE SOUTHERN TRACK THAN TONIGHTS/SUNDAYS STORM DOES, AS THE COLD AIR WILL BE ENTRENCHED THROUGH THE CENTRAL PLAINS VEERING THE STEERING JET A BIT FARTHER SOUTH. THERE SHOULD BE LITTLE DIURNAL FLUCTUATION IN TEMPERATURES DAYS 3-8, MAINLY DIPPING TO THE TEENS TO LOW 20S AND RISING TO THE MID TO UPPER 20S. THE LATEST GFS ENSEMBLES SHOW LESS OVERALL DIFFERENCES BETWEEN THE 12 PERTURBATIONS. BASICALLY, DID NOT CHANGE THE PREVIOUS EXTENDED FORECAST MUCH. FOR THAT MATTER, SEE LITTLE REASON TO CHANGE THE 8 TO 10 DAY OUTLOOK, BUT WILL GO NEAR NORMAL ON PRECIPITATION AS WE ARE IN A RELATIVELY LOW SPOT CLIMATOLOGICALLY FOR MEASURABLE PRECIP. CURRENT WINTER STORMS ARE PROVING PREVIOUS DRY MODELS WRONG. && .PRELIMINARY POINT TEMPS/POPS... DDC 20 23 09 26 / 99 99 80 00 GCK 18 23 07 26 / 99 99 80 00 EHA 22 28 13 31 / 99 99 20 00 LBL 22 26 11 29 / 99 99 60 00 HYS 15 20 04 20 / 99 99 80 30 P28 23 26 13 23 / 99 99 90 30 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...WINTER STORM WARNING SOUTHEAST OF A LINE FROM JOHNSON TO LAKIN TO DIGHTON TONIGHT AND SUNDAY KSZ030-031-044>046-062>066-074>081- 084>090 WINTER WEATHER ADVISORY TONIGHT AND SUNDAY KSZ043-061. && UMSCHEID/TSB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CST SAT JAN 31 2004 KSZ030-031-043>046-061>063-011100- ELLIS-FINNEY-HAMILTON-KEARNY-LANE-NESS-RUSH-SCOTT-TREGO- 500 AM CST (400 AM MST) SAT JAN 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER SYSTEM WILL MOVE INTO WESTERN KANSAS TONIGHT. SOME LIGHT FREEZING DRIZZLE MAY FORM LATE THIS AFTERNOON AND EVENING MAINLY IN THE SCOTT CITY TO WAKEENEY, NESS CITY, LACROSSE, AND HAYS AREAS BEFORE THE SNOW STARTS LATER AROUND MIDNIGHT. SNOW AMOUNTS WILL RANGE FROM 1 TO 2 INCHES OVERNIGHT. A WINTER WEATHER ADVISORY HAS BEEN POSTED FOR TONIGHT INTO SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE WINTER STORM SYSTEM WILL CONTINUE TO MOVE EAST ACROSS WESTERN KANSAS ON SUNDAY AND END BY SUNDAY EVENING. ADDITIONAL SNOWFALL AMOUNTS WILL RANGE FROM 1 TO 2 INCHES WITH TOTAL STORM SNOWFALL TOTALS RANGING FROM 2 TO 4 INCHES. ANOTHER WINTER STORM SYSTEM MAY EFFECT THE AREA ON WEDNESDAY AND THURSDAY. AT THIS TIME IT IS TOO EARLY TO FORECAST SNOW AMOUNTS. VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/DDC OR TUNE TO YOUR LOCAL TV OR RADIO STATION TO GET THE LATEST UPDATES ON THIS STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. KSZ064>066-074>081-084>090-011100- BARBER-CLARK-COMANCHE-EDWARDS-FORD-GRANT-GRAY-HASKELL-HODGEMAN-KIOWA- MEADE-MORTON-PAWNEE-PRATT-SEWARD-STAFFORD-STANTON-STEVENS- 500 AM CST SAT JAN 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR TONIGHT AND INTO SUNDAY EVENING. A POTENT WINTER STORM SYSTEM WILL BEGIN TO MOVE INTO SOUTHWEST KANSAS TONIGHT. SOME LIGHT FREEZING DRIZZLE IS POSSIBLE AHEAD OF THIS SYSTEM THIS EVENING BEFORE CHANGING TO SNOW BY AROUND MIDNIGHT. SNOWFALL ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE BY DAYBREAK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE WINTER STORM WILL BE MOVING ACROSS SOUTHWEST KANSAS WITH AREAS OF MODERATE TO HEAVY SNOWFALL. ADDITIONAL SNOW AMOUNTS WILL BE FROM 2 TO 3 INCHES FROM LIBERAL TO DODGE CITY AND LARNED WEST. STORM TOTALS WILL RANGE FROM 5 TO 7 INCHES. EVEN HEAVIER SNOW TOTALS ARE POSSIBLE FROM MEADE TO ASHLAND, GREENSBURG, COLDWATER, MEDICINE LODGE, PRATT, AND SAINT JOHN, WITH 7 TO 9 INCHES EXPECTED WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THE SNOW WILL COME TO AN END BY EARLY EVENING SUNDAY. ANOTHER WINTER STORM SYSTEM WILL TAKE AIM ON SOUTHWEST KANSAS ON WEDNESDAY AND THURSDAY WITH ADDITIONAL SNOW. AT THIS TIME IT IS TOO EARLY TO PREDICT SNOW AMOUNTS. VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/DDC OR TUNE TO YOUR LOCAL TV OR RADIO STATION TO GET THE LATEST UPDATES ON THIS STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. 06/27
The national radar mosaic for the moment the first event began.
24 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384922, 5384923, 5384924, 5384925, 5384926, 5384927, 5384928, 5384929, 5384930, 5384931, 5384932, 5384933, 5384934, 5384935, 5384936, 5384937, 5386093, 5386094, 5386095, 5386096, 5386097, 5386098, 5386099, 5386100.